Healthe-Matters Logo

Essential health information from local experts

Allergic to Penicillin? Why Diagnosis Matters

Allergic to Penicillin? Why Diagnosis Matters

By SMH Pharmacy Resident Alessandra Diioia, PharmD

Did you know that 10% of all U.S. patients report having a past allergic reaction to penicillins? Yet, less than 1% of Americans truly are allergic to penicillins, according to the federal Centers for Disease Control and Prevention

Most people either don’t have a true penicillin allergy, or their immune system has “forgotten” their allergy over time. In fact, about 80% of those who’ve experienced an immediate penicillin allergy are no longer allergic after 10 years.

Allergic Reaction vs. Side Effect

A “side effect” should not be mistaken for an “allergic reaction.”

A “side effect” is an undesirable effect that occurs after a therapy or medication is given; in most cases, side effects can be anticipated because they were identified during a medication’s clinical trials and are highlighted in patient drug information.

Allergic reactions, however, occur when the immune system has an abnormal response to a foreign substance/invader. They can be broadly classified into immediate allergic reactions (typically occur within an hour) and delayed allergic reactions (may occur 8 to 12 hours after exposure, but more commonly after many days of treatment).

When it comes to the effects of penicillin, it’s important to know whether a reaction is classified as an immediate allergic reaction or a delayed allergic reaction, or is simply a side effect (not an allergic reaction). Here’s a quick look at the common characteristics of each.

Immediate Allergic Reaction to Penicillin
Typically occurs within 1 hour of exposure:

  • Hives
  • Swelling of tissue just under the skin (face, throat, arms, legs)
  • Anaphylaxis — swelling of tongue, throat, lips; respiratory symptoms: wheezing, shortness of breath, chest tightness, coughing; loss of consciousness due to low blood pressure

Hives or a Rash?

Allergic reactions, whether in response to a medication or another substance, may cause hives or rash. What’s the difference?

Hives are raised, itchy areas of the skin. They typically occur quickly, within an hour of taking a medication or exposure to an irritant. They may appear red or the same color as your skin, and when pressed, they will blanch or briefly turn white.

Hives

Rashes are changes in the color or texture of the skin. Their onset is more delayed than hives, and they will hot blanch or have other hive-like characteristics.

Delayed Allergic Reaction to Penicillin
Typically occurs hours to days after exposure:

  • Rash with flat, raised skin lesions
  • Delayed itchy inflammation of the skin
  • Blistering rash covering more than 30% of the body (toxic epidermal necrolysis)
  • Blistering rash covering less than 10% of the body (Stevens–Johnson syndrome)

Penicillin Side Effects 
These do not signify a true allergy and may occur at any time after exposure:

  • Gastrointestinal upset
  • Heartburn
  • Diarrhea
  • Vomiting
  • Nausea
  • Headache

Allergy or Side Effect: Why Diagnosis Matters

Penicillin is part of the beta-lactam family of antibiotics. Safe and effective for treating many kinds of infections, these are the most commonly prescribed antibiotics worldwide.

But when a patient cannot take penicillin or another beta-lactam antibiotic, they are prescribed broad-spectrum antibiotics, which are less tolerated and come with a number of other drawbacks. Commonly used penicillin alternatives include vancomycin, clindamycin and fluoroquinolones.

According to the CDC, broad-spectrum antibiotics may

  • Have more serious or more frequent side effects
  • Be associated with higher rates of developing drug-resistant bacteria
  • Be more likely to cause “C. diff” (Clostridioides difficile, a bacteria that infects the bowel and causes diarrhea)
  • Result in increased healthcare costs. 

With an accurate diagnosis, patients can avoid unnecessarily taking broad-spectrum antibiotics and facing their associated risks. By differentiating between immediate and delayed allergic reactions — or simply side effects — healthcare providers can determine whether the patient can safely receive other antibiotics in the same family as penicillin.

Diagnosing Penicillin Allergies

To properly diagnose a reaction to penicillin or other medications, doctors may use a patient’s medical history, physical examination and skin testing.

The low-risk penicillin skin test is conducted by trained medical staff. During the test, a small amount of penicillin is injected into the skin. If a red, itchy, raised bump results, the patient has a high likelihood of penicillin allergy. If not, it usually means they aren't at high risk of a penicillin allergy.

Should you consider a penicillin skin test? You’re likely a good candidate for the low-risk test if you: 

  • Experienced an immediate allergic reaction to penicillin more than 10 years ago.
  • Have no history of receiving another beta-lactam antibiotic.


If you’re concerned you may have a penicillin allergy, talk with your primary care physician or an allergist about penicillin skin testing.

Learn More

American Academy of Allergy Asthma and Immunology: Penicillin Allergy – What Do You Need to Know

Penicillin Allergy FAQ (by AAAAI)

CDC Evaluation & Diagnosis of Penicillin Allergy

 

SMH Pharmacist Alessandra DiioiaSarasota Memorial Pharmacy Resident Alessandra Diioia, PharmD, is a licensed pharmacist in the state of Florida. She was born and raised in Tampa and graduated from the University of Florida College of Pharmacy. She is currently a PGY1 pharmacy resident at Sarasota Memorial Hospital.
 

Print
Posted: Sep 28, 2021,
Comments: 0,
Author: Ann Key
Tags: